Tennessee, 2008Tornadoes and Damaging Wind in Tennessee, May 8, 2008
May 8, 2008 · NWS OHX · 3 events in 3 counties and zones
A tornado struck near the town of Loretto in Lawrence County. A microburst occurred at Neapolis in Maury County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado struck near the town of Loretto in Lawrence County. A microburst occurred at Neapolis in Maury County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 8, 7:56 AM CST, 3 hours 39 minutes earlier.
Area forecast discussion, May 8, 7:56 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
856 AM CDT THU MAY 8 2008
.DISCUSSION...
LARGE AREA OF PRECIPITATION JUST NOW MOVING ACROSS THE TN RIVER.
SOME SCT ACTIVITY ALSO ONGOING ACROSS THE EASTERN MID STATE. SO
FAR...THE BULK OF THE SEVERE IS TO OUR SW. THE BETTER SFC
INSTABILITIES
AND STRONGEST LOW LEVEL FORCING WILL REMAIN TO OUR SOUTH THROUGH
TODAY. WILL THEREFORE CONTINUE TO REFRAIN FROM MENTIONING SEVERE IN
ANY OF THE ZONES FOR TODAY.
AT ANY RATE...SHOWERS AND TSTMS TO OVERSPREAD THE AREA. THIS IS
DEPICTED WELL IN THE CURRENT ZONES.
ONLY CHANGE WILL BE TO LOWER TEMPS 1 CAT. BIG MASS OF RAIN ON THE
WAY AND THE TIME HEIGHT PROFILES SUGGESTS THAT THE DEEPER MOISTURE
WILL CONTINUE THIS AFTERNOON. FURTHERMORE...18Z PROGS AVG AROUND 68
DEGREES FOR BNA AT 18Z. OTW...WINDS LOOK OK. SHOULD SEE THE 10-15
PAN OUT AS GRADIENT STRENGTHENS SOME BY AFTERNOON.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
21
Hazardous weather outlook, May 8, 10:25 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT THU MAY 8 2008
TNZ005>011-022>034-056>066-075-077>080-093>095-091030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1125 AM CDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION.
AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE...A SLIGHT RISK
FOR SEVERE WEATHER WILL DEVELOP. DAMAGING WINDS WILL BE THE MAIN
THREAT BUT ISOLATED TORNADOES ARE POSSIBLE. THE SOUTH HALF OF THE
MID STATE WILL HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER...
LASTING THROUGH THE EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK FRONT AND LINGERING INSTABILITY WILL BRING A RISK FOR
ISOLATED SEVERE STORMS ON FRIDAY. LOCALIZED DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE.
ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH THE REGION
SATURDAY NIGHT AND SUNDAY. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND
AGAIN SATURDAY NIGHT AND SUNDAY.
07
In the hours before
Special weather statement, May 8, 9:24 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT THU MAY 8 2008
TNZ056>058-060-061-075-077-079-093>095-081700-
PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-WAYNE-
LAWRENCE-GILES-
INCLUDING THE CITIES OF...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...COLUMBIA...LEWISBURG...SHELBYVILLE...TULLAHOMA...
MANCHESTER...TRACY CITY...ALTAMONT...COALMONT...WAYNESBORO...
LAWRENCEBURG...PULASKI
1024 AM CDT THU MAY 8 2008
STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN MIDDLE TENNESSEE
INCLUDING THE CUMBERLAND PLATEAU THROUGH NOON. THESE STORMS MAY
PRODUCE PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 4O MPH. THERE
IS A SLIGHT RISK OF THUNDERSTORMS REACHING SEVERE LIMITS THUS
WARNINGS MAY NEED TO BE ISSUED.
Special weather statement, May 8, 10:45 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT THU MAY 8 2008
TNZ093>095-081745-
GILES-LAWRENCE-WAYNE-
1145 AM CDT THU MAY 8 2008
...A STRONG THUNDERSTORM WAS AFFECTING GILES...LAWRENCE AND WAYNE
COUNTIES...
AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLLINWOOD...OR 13 MILES SOUTH OF
WAYNESBORO...MOVING EAST AT 35 MPH.
THIS STORM WILL BE NEAR...
LAWRENCEBURG BY 1220 PM CDT.
5 MILES NORTH OF PULASKI BY 1235 PM CDT.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
07
Tornado, Lawrence
- When
- May 8, 11:35 AM CST to 11:42 AM CST
- Where
- Lawrence County, 2.06 mi NNE of St Joseph to 1.94 mi WSW of Busby
- Rating
- EF1
- Path length
- 3.02 mi
- Path width
- 440 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.078, -87.487
A large tree fell on a house at 834 Clax Branch Rd. A number of trees were snapped and uprooted. A barn on Clax Branch Road was destroyed.
Thunderstorm Wind, Maury
- When
- May 8, 12:40 PM CST
- Where
- Maury County, Neapolis
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.720, -86.980
A few trees were uprooted in a microburst. There was damage to some gas pumps at a Shell gasoline station.
Tornado, Giles
- When
- May 8, 12:45 PM CST to 12:47 PM CST
- Where
- Giles County, 2.52 mi ESE of Tarpley to 2.4 mi S of Five Pts
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 35.142, -86.956
A tornado hit a forested area in Giles County. Trees were uprooted and snapped. Some trees were even twisted. There was no property damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, May 8 to 9, 2008$60,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95098, 95093, 95117.